Alert archive / Georgia / Special Weather Statements in 2017

Special Weather Statement, NWS Atlanta, GA

June 4, 2017Towns County, Georgia

NWS Atlanta, GA issued this special weather statement at Jun 4, 2017, 6:03 AM EDT for Towns County, Georgia. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 4, 2017, 6:03 AM EDT (10:03 UTC)
Expired
Jun 4, 2017, 6:30 AM EDT
In force
27 min
Issued by
NWS Atlanta, GA
Hail
0.25 in
Wind
50

County Towns County, GA

The radar

The Greer radar (KGSP), 142 km from the middle of the area, began a volume at 10:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 10.1 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2017-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 161 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2017-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
161 J/kg
Mixed-layer CIN
-134 J/kg
Mixed-layer LCL
1585 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
-23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

728 
WWUS82 KFFC 041003
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
603 AM EDT SUN JUN 4 2017
 
GAZ008-009-041030-
Union GA-Towns GA-
603 AM EDT SUN JUN 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN UNION AND TOWNS
COUNTIES UNTIL 630 AM EDT...

At 603 AM EDT...a strong thunderstorm was over Brasstown Bald, or
near Hiawassee...moving north at 20 mph.

  HAZARD...40 to 50 mph wind...pea sized hail and frequent cloud to 
           ground lightning. 

  IMPACT...Expect minor damage to tree limbs and blowing around of 
           light...unsecured objects. 

Some locations in the path of this storm include
Hiawassee, Young Harris, Blue Mountain Shelter, Brasstown Bald, Track
Rock, Macedonia, Mountain Scene and Alexanders Mill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3479 8371 3480 8373 3480 8375 3478 8382
      3480 8393 3499 8391 3499 8362
TIME...MOT...LOC 1003Z 191DEG 18KT 3486 8381 

HAIL...0.25IN
WIND...50MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Jun 4, 4:23 AM EDT, 1 hour 40 minutes earlier.

Area forecast discussion, Jun 4, 4:23 AM EDT, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
423 AM EDT Sun Jun 4 2017

.SHORT TERM /Today through Monday/...
As has been advertised for quite some time, today and Monday will be
unsettled with periods of widespread showers and thunderstorms. A
moist airmass continues to work its way northward from the Gulf of
Mexico with current analyzed precipitable water values in the 1.5 to
1.8 inch range across the CWA. Models indicate PWAT values will
continue to surge into the two inch range by this afternoon which
nears or exceeds the maximum values for this time of year based on
sounding climatology. Needless to say with this moist airmass in
place, heavy rainfall is going to be the primary concern through the
short term. Shower coverage is already beginning to increase across
eastern Alabama in association with a weak shortwave moving
northeastward. With a moist southwest flow aloft, the trend of
increasing precipitation coverage will continue through the day
today with locally heavy rainfall becoming more likely as convection
increases.

Some lingering showers/thunderstorms can be expected overnight
before coverage increases again on Monday as a cold front works its
way into the area. While the severe threat will remain limited given
weak shear, heavy rainfall will continue to be the primary threat
with a very moist airmass remaining in place ahead of the cold
front. Forecast rainfall totals from Sunday into Monday will exceed
an inch for most locations while some localized areas could see
rainfall totals around two inches.

Given the abundant cloud cover and rainfall, high temperatures today
and Monday will remain a few degrees below average, though with such
a moist airmass in place it will still feel quite muggy.

RW

.LONG TERM /Monday Night through Saturday/...
Extended period begins wet, but dries quickly. Aforementioned cold
front moving through the state Monday will keep pops high across
the far south CWA Tuesday as the front exits the region. Extended
models are in fairly good agreement that weak high pressure will
build into the region behind the front, with nearly zonal flow
over the area. Next system looks to approach the region Saturday,
but with timing and synoptic differences in the long term models,
have opted to keep pops minimal to none.

Temperatures will see a gradual warming trend through the week,
but even by Saturday will still only be in the mid 80s. Have
generally gone with a blend of the model solutions for both highs
and lows through the week.

31

&&

.AVIATION...
06Z Update...
A lull in precipitation should come to an end later this morning
as showers begin to develop. There is still uncertainty concerning
the timing of increasing shower/tsra development but expect by
10z shower coverage increase should begin to become evident.
Precipitation coverage will become significantly more widespread
by Sunday afternoon. Mainly calm winds will increase by around
sunrise, but there remains uncertainty regarding wind direction.
Current expectation is for southeast direction initially before
trending to the west later in the day. Trends will be monitored
for earlier west wind prevalence. VFR ceilings will trend to MVFR
by midday with increasing precipitation.

//ATL Confidence...06Z Update...
Low confidence on wind direction and precipitation timing.
Medium confidence on other elements.

RW

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          86  69  83  67 /  60  60  70  60
Atlanta         83  69  81  68 /  70  60  70  60
Blairsville     78  63  76  62 /  70  60  70  60
Cartersville    81  68  81  66 /  70  60  70  60
Columbus        85  71  84  70 /  70  60  70  60
Gainesville     81  67  80  66 /  70  60  70  60
Macon           87  70  85  69 /  60  60  70  60
Rome            82  69  81  66 /  70  60  70  50
Peachtree City  82  68  82  68 /  70  60  70  60
Vidalia         88  72  87  71 /  50  30  70  50

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...RW
LONG TERM....31
AVIATION...RW
Hazardous weather outlook, Jun 4, 5:06 AM EDT, 57 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
506 AM EDT Sun Jun 4 2017

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-051200-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
506 AM EDT Sun Jun 4 2017

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

Scattered thunderstorms are expected across portions of north
and central Georgia this morning through this evening. Isolated
storms could be strong with the main hazards being strong gusty
winds, frequent lightning and heavy rain.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

There will be a chance of showers and thunderstorms Monday and
Tuesday. Drier air will spread into Georgia on Wednesday and
greatly diminish any thunderstorm potential through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected through tonight.

In the hours before

Special weather statement, Jun 4, 6:03 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
603 AM EDT SUN JUN 4 2017

GAZ008-009-041030-
Union GA-Towns GA-
603 AM EDT SUN JUN 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN UNION AND TOWNS
COUNTIES UNTIL 630 AM EDT...

At 603 AM EDT...a strong thunderstorm was over Brasstown Bald, or
near Hiawassee...moving north at 20 mph.

  HAZARD...40 to 50 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Hiawassee, Young Harris, Blue Mountain Shelter, Brasstown Bald, Track
Rock, Macedonia, Mountain Scene and Alexanders Mill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3479 8371 3480 8373 3480 8375 3478 8382
      3480 8393 3499 8391 3499 8362
TIME...MOT...LOC 1003Z 191DEG 18KT 3486 8381

HAIL...0.25IN
WIND...50MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 10:35 PM EDTSpecial Weather StatementFFCPolk25 min
Jun 4, 7:30 AM EDTSpecial Weather StatementFFCForsyth30 min
Jun 4, 12:44 PM EDTSpecial Weather StatementFFCDeKalb, Fulton46 min
Jun 4, 1:25 PM EDTSpecial Weather StatementFFCHenry, Rockdale65 min
Jun 4, 1:49 PM EDTSpecial Weather StatementFFCCrawford41 min
Jun 4, 1:58 PM EDTSpecial Weather StatementFFCGreene, Morgan, Putnam47 min
Jun 4, 2:32 PM EDTSpecial Weather StatementFFCHenry, Spalding43 min
Jun 4, 2:50 PM EDTSpecial Weather StatementFFCPutnam40 min
Jun 4, 3:28 PM EDTFlash Flood WarningFFCJasper, Jones, Putnam6 hr
Jun 4, 3:49 PM EDTRiver Flood WarningFFCForsyth, Fulton5 hr
Jun 4, 3:57 PM EDTSpecial Weather StatementFFCButts, Lamar48 min
Jun 4, 4:12 PM EDTSpecial Weather StatementFFCHarris48 min
Jun 4, 4:17 PM EDTSpecial Weather StatementFFCBaldwin, Jones43 min
Jun 4, 4:41 PM EDTSpecial Weather StatementFFCHouston49 min
Jun 4, 4:46 PM EDTSpecial Weather StatementFFCCoweta44 min
Jun 4, 4:59 PM EDTSpecial Weather StatementFFCCatoosa, Murray, Walker, Whitfield46 min
Jun 4, 5:04 PM EDTSpecial Weather StatementFFCLamar, Monroe, Upson41 min
Jun 4, 5:22 PM EDTSpecial Weather StatementFFCBibb, Crawford, Peach, Twiggs, Wilkinson53 min
Jun 4, 5:48 PM EDTSpecial Weather StatementFFCJones, Monroe, Wilkinson57 min
Jun 4, 6:10 PM EDTSpecial Weather StatementFFCFannin, Gilmer, Murray, Whitfield50 min
Jun 4, 6:55 PM EDTSpecial Weather StatementFFCTalbot50 min
Jun 4, 7:07 PM EDTSpecial Weather StatementFFCGilmer, Murray, Walker, Whitfield53 min
Jun 4, 7:37 PM EDTFlash Flood WarningFFCGordon, Murray6 hr
Jun 4, 7:45 PM EDTSpecial Weather StatementFFCTelfair45 min
Jun 4, 7:52 PM EDTSpecial Weather StatementFFCCherokee38 min

Nearby

Special Weather Statements in Georgia, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.